North Dakota, 2017

Hail in North Dakota, August 9, 2017

August 9, 2017 · NWS FGF · 5 events in 2 counties and zones

Showers and weak thunderstorms continued across most of eastern North Dakota and the northwest quarter of Minnesota on the 9th of August. With an upper level low pressure system over the area, the showers and storms moved in a counter-clockwise manner.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Showers and weak thunderstorms continued across most of eastern North Dakota and the northwest quarter of Minnesota on the 9th of August. With an upper level low pressure system over the area, the showers and storms moved in a counter-clockwise manner. By the early afternoon, a small cluster of storms between Devils Lake and Jamestown began to strengthen. This cluster of storms moved into Barnes and Cass counties of North Dakota and Clay County of Minnesota, producing large hail and at least one funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CDT Wed Aug 9 2017

Main challenge in the short term will be Thunder
potential/coverage and severity. Upper low will continue to
propagate east along the international border region. Impulses
rotating around the low will provide upper support for convection
to continue into the evening hours. Best organization at this time
and supported by CAMs and high resolution model guidance will be
along trailing cold front roughly bisecting the forecast area
from ne- sw and more spotty vcnty sfc low over the northern fa.
Shear and mid level lapse rates not impressive however sufficient
instability and cape for a few storms to approach severe limits.
Probably more likely will be funnel clouds associated with upper
low. No reports yet but SPS may be warranted if calls start coming
in. Guidance indicating that convection should weaken with loss
of heating however with upper low in the vicinity showers may
linger overnight and have pops going accordingly. Drier air still
aways back into Sask so lows should not be too far off from last
night.

Lingering pops warranted across most of the fa tomorrow until
upper low exits the region. Any additional rain amounts will be
light and mainly east of the valley. With cooler column in place
temperatures will hold mainly in the upper 60s to mid 70s
depending on degree of solar.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM CDT Wed Aug 9 2017

By Thursday night, clouds will be clearing from northwest to
southeast as high pressure moves in from Manitoba. For Friday, high
pressure takes hold across Minnesota and the eastern Dakotas,
bringing more dry weather most areas for the weekend and into early
next week. There are some small chances for scattered showers and
storms as a few weak disturbances pass through the southern half of
the Red River Valley and lakes country in west central Minnesota
Saturday through early Sunday, but no signal for widespread or heavy
rain events indicated. As the Northern Plains region remains in
northwest flow aloft through early next week due to a blocking ridge
in the West, temperatures will be below to near normal values,
remaining in the upper 70s to lower 80s. Models are in decent
agreement regarding a chance of more widespread rain as a system
moves in for the middle of next week, but this is still pretty far
out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1254 PM CDT Wed Aug 9 2017

Main challenge was mention of tsra across the Fa this afternoon
into the evening. At this time it looks like eventually favored
location for storms will be along and south of highway 2 and
mentioned tempo groups for T later this afternoon. Once
convection moves through this evening could see some wrap around
MVFR cigs tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...BP
AVIATION...Voelker
Hazardous weather outlook, Aug 9, 5:49 AM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
649 AM CDT Wed Aug 9 2017

MNZ029-030-040-NDZ049-052-053-101200-
Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland-
649 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
The threats are hail to 1 inch and 60 mph winds. Locally heavy
rainfall as well this afternoon into this evening, which may come
down heavy in a short time causing minor flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024-
026>030-038-039-054-101200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Western Walsh County-
649 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected through the day
and into this evening. Some storms will contain brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, Aug 9, 11:27 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1227 PM CDT WED AUG 9 2017

MNZ006-091830-
Lake Of The Woods MN-
1227 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 130 PM CDT...

At 1226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 34 miles east of Roseau, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Williams around 1235 PM CDT.
  Graceton around 1255 PM CDT.
  Zippel Bay State Park around 120 PM CDT.
  Wheelers Point around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4870 9499 4881 9509 4887 9509 4903 9473
      4888 9468 4883 9471 4878 9469 4874 9464
      4872 9459 4872 9456 4870 9454 4870 9443
      4869 9443
TIME...MOT...LOC 1726Z 241DEG 9KT 4880 9501

Voelker
Special weather statement, Aug 9, 1:30 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
230 PM CDT WED AUG 9 2017

NDZ028-029-038-039-092030-
Griggs ND-Steele ND-Barnes ND-Cass ND-
230 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHEASTERN
GRIGGS...NORTHERN BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 330
PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dazey, or 22 miles northwest of Valley City, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dazey and Walum around 235 PM CDT.
  Sibley and Luverne around 250 PM CDT.
  Pillsbury around 300 PM CDT.
  Colgate around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4706 9845 4755 9824 4755 9758 4695 9762
TIME...MOT...LOC 1929Z 268DEG 36KT 4719 9826

Voelker

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Barnes

When
August 9, 1:55 PM CST
Where
Barnes County, 4.38 mi NNE of Eckelson
Measured
1.25 in hail
Reported by
Public
Coordinates
46.990, -98.300

Hail, Barnes

When
August 9, 2:25 PM CST
Where
Barnes County, 7.6 mi N of Oriska
Measured
1 in hail
Reported by
Public
Coordinates
47.040, -97.850

Nickel to quarter sized hail and heavy rain fell across northern Noltimier Township.

Hail, Barnes

When
August 9, 3:30 PM CST
Where
Barnes County, 3.52 mi NE of Kathryn
Measured
0.88 in hail
Reported by
Public
Coordinates
46.760, -97.710

Dime to nickel sized hail and very heavy rain fell across east central Binghampton Township.

Hail, Cass

When
August 9, 3:45 PM CST
Where
Cass County, 1.68 mi SW of Alice
Measured
1 in hail
Reported by
Public
Coordinates
46.750, -97.570

Very heavy rain, strong wind, and hail fell across central Clifton Township. Hail nearly covered the ground. Most of the hailstones were pea to dime size, but a few were quarter sized.

Hail, Cass

When
August 9, 4:19 PM CST
Where
Cass County, 0.69 mi S of Leonard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.640, -97.250

A few quarter sized hail fell near the intersection of highway 46 and county road 18. A shelf cloud was also observed, but the wind did not get very strong.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706135, 706136, 706139, 706137, 706138.